Display Settings:

Format

Send to:

Choose Destination
Comp Biochem Physiol C Toxicol Pharmacol. 2009 Apr;149(3):269-74. doi: 10.1016/j.cbpc.2008.07.014. Epub 2008 Aug 3.

Diclofenac toxicity in Gyps vulture is associated with decreased uric acid excretion and not renal portal vasoconstriction.

Author information

  • 1Section of Pharmacology, Faculty of Veterinary Science, Onderstepoort, South Africa. vinny.naidoo@up.ac.za

Abstract

Diclofenac (DF), a non-steroidal anti-inflammatory drug (NSAID), is largely regarded as one of the most devastating environmental toxicant in recent times, after accidental exposure via their food-chain lead to massive mortalities in three vulture species on the Asian subcontinent. Although the use of diclofenac was recently banned on the Indian subcontinent, following the favourable safety profile of meloxicam, its mechanism of toxicity remains unknown. In an attempt to establish this mechanism, we test three hypotheses using models established from either the domestic chicken (Gallus domesticus) or the African White-backed vulture (Gyps africanus). We demonstrate that both DF and meloxicam are toxic to renal tubular epithelial (RTE) cells following 12 h of exposure, due to an increase in production of reactive oxygen species (ROS), which could be temporarily ameliorated by pre-incubation with uric acid (UA). When cultures were incubated with either drug for only 2 h, meloxicam showed no toxicity in contrast to diclofenac. In both cases no increase in ROS production was evident. In addition, diclofenac decreased the transport of uric acid, by interfering with the p-amino-hippuric acid (PAH) channel. We conclude that vulture susceptibility to diclofenac results from a combination of an increased ROS, interference with UA transport and the duration of exposure.

PMID:
18727958
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk